Alert archive / Tennessee / Tornado Warnings in 2018

Tornado Warning 19, NWS Huntsville, AL

June 22, 2018Lincoln County, Tennessee; Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at Jun 22, 2018, 12:46 PM CDT for Lincoln County, Tennessee; Madison County, Alabama. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 12:46 PM CDT (17:46 UTC)
Expired
Jun 22, 2018, 1:15 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Madison County, AL, Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 48 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 12:49 PM CDTFUNNEL CLOUD3 Se Harvest, ALFUNNEL CLOUD REPORTED, FROM THE CORNER OF JEFF AND BURWELL IN MONROVIA, LOOKING NORTH.
Jun 22, 1:00 PM CDTFUNNEL CLOUD2 Wnw Meridianville, ALFUNNEL CLOUD VISIBLE FROM PATTERSON LN. LOOKING NORTH.
Jun 22, 1:02 PM CDTTSTM WND DMG3 Nne Hazel Green, ALPOWER LINES DOWN NEAR THE CORNER OF CARRIGER RD. AND BOLES RD. TIME ESTIMATED FROM RADAR.
Jun 22, 1:07 PM CDTTSTM WND DMG3 Ne Hazel Green, ALTREES AND POWER POLES DOWN ALONG WALT CAMPBELL ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

759 
WFUS54 KHUN 221746
TORHUN
ALC089-TNC103-221815-
/O.NEW.KHUN.TO.W.0019.180622T1746Z-180622T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
1246 PM CDT FRI JUN 22 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northern Madison County in north central Alabama...
  South central Lincoln County in Middle Tennessee...

* Until 115 PM CDT.
    
* At 1245 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Harvest, or 8 miles west of 
  Meridianville, moving northeast at 40 mph. Trained storm spotters 
  have confirmed a rotating wall cloud with this storm just north of 
  Harvest. 

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Northwestern Huntsville, Madison, Moores Mill, Meridianville, Hazel
  Green, Alabama A And M University, New Market, Harvest, Lincoln and
  Toney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3507 8648 3486 8635 3472 8675 3480 8679
      3493 8678
TIME...MOT...LOC 1745Z 245DEG 33KT 3485 8672 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

12
2 follow-up statements
759 
WWUS54 KHUN 221805
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
105 PM CDT FRI JUN 22 2018

ALC089-TNC103-221815-
/O.CON.KHUN.TO.W.0019.000000T0000Z-180622T1815Z/
Madison AL-Lincoln TN-
105 PM CDT FRI JUN 22 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
NORTHEASTERN MADISON AND SOUTH CENTRAL LINCOLN COUNTIES...
    
At 103 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hazel Green, or near Meridianville, moving 
northeast at 40 mph. Trained spotters have consistently reported a 
wall cloud with this storm, and a funnel cloud was also reported 
between Harvest and Toney a few minutes before 1 PM CDT. 

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Moores Mill, Meridianville, Hazel Green, New Market, Lincoln, Plevna
and Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3507 8648 3486 8635 3481 8656 3489 8663
      3498 8667
TIME...MOT...LOC 1803Z 245DEG 33KT 3492 8653 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

12
489 
WWUS54 KHUN 221813
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
113 PM CDT FRI JUN 22 2018

ALC089-TNC103-221823-
/O.EXP.KHUN.TO.W.0019.000000T0000Z-180622T1815Z/
Madison AL-Lincoln TN-
113 PM CDT FRI JUN 22 2018

...THE TORNADO WARNING FOR NORTHEASTERN MADISON AND SOUTH CENTRAL
LINCOLN COUNTIES WILL EXPIRE AT 115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3507 8648 3486 8635 3481 8656 3489 8663
      3498 8667
TIME...MOT...LOC 1813Z 245DEG 33KT 3495 8644 

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jun 22, 11:24 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 22, 11:24 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1124 AM CDT Fri Jun 22 2018

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 841 AM CDT Fri Jun 22 2018

Visible imagery indicates stratus was beginning to show signs of
thinning out over the northern tier of AL counties into southern
middle TN. The next vorticity impulse and upper jet max over AR
arrives by midday into the afternoon over the TN valley. The main
question will be thermodynamics and focusing mechanisms. We do expect
the low clouds to continue to dissipate. Very high theta-E air over
the deep south into southern AR/LA (dew points in the m-u70s) is
currently feeding strong convection over western MS and southern AR.
This main MCS will likely shift east and southeast into central AL
along the outflow boundary from overnight storms and not directly
affect our area. The HRRR runs have been showing some rogue left
moving storms from this MCS moving into northwest sections of our
forecast area around midday. By that time, the HRRR is forecasting
SBCAPE values of 1500-2000 j/kg as some of that higher theta-e air
advects northeast from MS along with 6km bulk shear values of
40-45kt. A few of these thunderstorms could produce large hail. Then,
a second round of thunderstorms is progged to develop along the
weakening cold front this afternoon into early evening. Timing of
this will be from 21Z until approx. 02Z exiting our southeast
counties. The chief hazards from these storms will be large hail and
damaging winds, although right moving storms could have a small
threat of a tornado as well given 1km SRH values of 150-250 m2/s2.

.SHORT TERM...(Tonight through Sunday)
Issued at 354 AM CDT Fri Jun 22 2018

As mentioned above, the second batch of storms should be slowly
shifting southeast and coming to an end after 2/3z. However, lift
along the backside of the departing trough, lingering elevated
instability combined with shear values still around 30kts and PW
values near 2 inches, will keep scattered to isolated showers and
thunderstorms around all night. Low temps right now are in the upper
60s to near 70 but may be slightly cooler if additional rain falls.

Saturday is a bit tricky with GFS/ECMWF/NAM all consistently bringing
a batch of heavy rain/storms west to east across the area by 18z.
However, hires guidance (NSSL WRF, NMMB) has nothing except for a
decaying MCS coming in around 21/22z. The upper trough will be much
weaker and well into the NE at this time and a mid level ridge starts
to build in from the SE. This looks to push the cold front from
Friday back northward. This, combined with an upper vort max, will
develop the showers/storms along it after 15-18z. Really wanted to go
likely pops but in coordination with neighbors and because of
uncertainty, stuck with a 50%. Although I would say chances are much
higher than that for some thunderstorms at least by the afternoon.
Given the soundings for Saturday, would think anything that does
develop has the potential to be strong to severe. Hail would again be
the main threat with potentially even more instability than Friday
(temps will be warmer) and very similar shear values. The one thing
lacking Saturday is the broad scale lift and the LLJ. PW values over
2 inches will mean storms will produce very heavy rainfall. If we see
the continued rain on Friday, Saturday could have some flash flooding
potential but that depends on rainfall coverage until then.

Most of Saturday night should be dry as the front pushes farther
north into the southern middle TN counties. Another strong upper wave
develops in the westerly flow aloft and will develop showers/storms
along the frontal boundary Sunday morning. The GFS keeps this all in
TN and is dry after 18z. NAM is similar, but keeps everything north
out of our area. ECMWF keeps it raining in the TN counties all day.
Will back off on POPs in the south for Sunday and keep high chance
pops up north. Given ongoing rain/clouds, storms may not be *as*
strong Sunday but the potential for a strong storm or two in TN still
exists. Sunday will see the warmest temps with highs near 90. heat
index values will be in the mid 90s to near 100.

.LONG TERM...(Sunday night through Thursday)
Issued at 354 AM CDT Fri Jun 22 2018

Most guidance continues to build an upper level ridge north into
southern Tennessee on Sunday night. This may keep more widespread shower
and thunderstorm activity north of the area and closer to Nashville
and eastern Tennessee Sunday night. GFS is not as amplified with the
ridge due to some dampening of it by some upper level energy and
deeper moisture advecting southeast into its northern periphery. This
would mean higher shower and thunderstorm chances in northern Alabama
and southern middle Tennessee, if this forecast option is correct.
For now though only kept 20 to 30 percent chance of precipitation in
the forecast in Alabama. Further north in our counties in southern
middle Tennessee, went with 40 percent chance. Overall another warm
night expected with lows in the upper 60s in northeastern Alabama to
lower 70s further west. Little shear is shown in guidance, but it
will remain fairly unstable with SBCAPE values over 3000 J/KG. Thus,
activity will be the typical summertime pulse type convection. With
some dry air aloft and very moist low level moisture, some stronger
storms capable of gusty winds around 50 mph, heavy rainfall, frequent
lightning, and small hail will remain possible.

By Monday, most models amplify the upper ridge quite significantly,
pushing the northern edge of it into southern Indiana and Illinois.
However, they still push varying amounts of upper level energy
south or southeastward into the strengthening ridge. Most guidance
show at least some widely scattered showers or storms developing
during the day on Monday. GFS again is the most ambitious with more
widespread QPF depicting stronger energy aloft making it into the
upper ridge. At this point, going slightly above blend with 40 to 50
pop. Highs could be a tad cooler than Sunday, topping out in the 85
to 90 degree range mainly. The same threats remain in place on Monday
as well, with the environmental conditions changing little.

This activity should quickly wane with the loss of daytime heating,
although GFS holds onto QPF through the entire night (due mainly to
continued stronger upper level forcing shown in model). At this
point, with such a strong upper ridge and little shear, leaning
toward the lower pop (around 20 percent at best). Lows will not
change much, but could be a tad cooler overall (mainly due to daytime
mixing of dry air aloft lowering dewpoints). However, this may be a
bit dependent on how quickly cloud cover scatters out or dissipates
Monday night. Think upper 60s in the east and around 71 degrees in
the west looks reasonable though.

Despite a fairly amplified ridge over the area, models continue to
show additional upper level energy sinking into the northeastern edge
of the ridge on Thursday. Enough moisture is shown that isolated to
widely scattered showers and storms could remain possible. A slight
warming trend looks reasonable, despite scattered convection, as 925
mb temperatures warm due to the strengthening upper ridge. Again, not
much change in thunderstorm threats are expected.

By Thursday night into Friday, models are in even bigger disagreement
on how strong the upper level ridge is and how far east the center of
that ridge moves. The ECMWF shows the strong/drier ridge extending
east into northern Alabama. However, GFS shows it much further west
and a much stronger longwave trough axis over the area. At this
point, keeping with the blend and a compromise between the two
solutions keeping scattered showers and thunderstorms in the
forecast. High temperatures are most uncertain during this timeframe.
However, it should remain warm with highs in the upper 80s to lower
90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1124 AM CDT Fri Jun 22 2018

Scattered showers and thunderstorms will affect north AL and south TN
this afternoon and possibly into this evening. Cells should be within
the vicinity of both KMSL (thru 19Z) and KHSV (thru 22Z). Then the
probability is a bit more uncertain into early this evening. VFR
conditions are otherwise noted and expected until lower clouds
develop late tonight (by ~09Z). Ceilings of ~025agl (MVFR) are
anticipated until 16-17Z when they should scatter out and lift.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...LN
LONG TERM...KTW
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 22, 3:38 AM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
338 AM CDT Fri Jun 22 2018

ALZ001>010-016-TNZ076-096-097-230000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
338 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Numerous showers and thunderstorms are possible today. A few
thunderstorms could be strong to severe. Damaging wind gusts, hail
up to half dollar size, and locally heavy rainfall will be the
primary threats with these storms. Additionally, a brief, weak
tornado cannot be ruled out.

Isolated to scattered storms will linger overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms are possible Saturday through Thursday.
The greatest chance for strong storms would be Saturday areawide and
Sunday morning in the southern middle Tennessee Counties. Gusty
winds and hail would be the highest threats.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible today. Any reports of trees down, wind damage or hail will
be greatly appreciated.

In the hours before

Local storm report, Jun 22, 9:47 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 AM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     5 ENE CHEROKEE          34.79N 87.89W
06/21/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            A TREE WAS KNOCKED DOWN ON POWER LINES AT
            336 SUNSET BEACH ROAD. TIME ESTIMATED BY
            RADAR.

&&
Special weather statement, Jun 22, 12:10 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1210 PM CDT FRI JUN 22 2018

ALZ005-006-221745-
Madison AL-Limestone AL-
1210 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
NORTHEASTERN LIMESTONE COUNTIES UNTIL 1245 PM CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Huntsville, Madison, Athens, Harvest, Alabama A And M
University, Elkmont, Cartwright, French Mill, Toney and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3476 8657 3473 8704 3487 8709 3499 8682
      3499 8665
TIME...MOT...LOC 1710Z 248DEG 34KT 3483 8692

09

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:03 PM CDTSpecial Weather StatementHUNLincoln, Moore42 min
Jun 22, 12:25 PM CDTSevere Thunderstorm WarningHUNLincoln35 min
Jun 22, 1:20 PM CDTSpecial Weather StatementHUNFranklin40 min
Jun 22, 1:24 PM CDTSpecial Weather StatementHUNMoore36 min
Jun 22, 1:58 PM CDTSpecial Weather StatementHUNLincoln32 min
Jun 22, 2:07 PM CDTSpecial Weather StatementHUNFranklin23 min
Jun 22, 2:26 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln34 min
Jun 22, 3:02 PM CDTSpecial Weather StatementHUNFranklin28 min
Jun 21, 7:16 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale29 min
Jun 21, 7:21 PM CDTSpecial Weather StatementHUNColbert, Lauderdale39 min
Jun 21, 7:45 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence45 min
Jun 21, 8:28 PM CDTSpecial Weather StatementHUNLawrence47 min
Jun 21, 9:20 PM CDTSpecial Weather StatementHUNMorgan40 min
Jun 21, 9:52 PM CDTSpecial Weather StatementHUNFranklin38 min
Jun 21, 11:34 PM CDTSpecial Weather StatementHUNJackson41 min
Jun 22, 12:10 PM CDTSpecial Weather StatementHUNLimestone35 min
Jun 22, 1:55 PM CDTSpecial Weather StatementHUNJackson35 min
Jun 22, 3:15 PM CDTSpecial Weather StatementHUNColbert30 min
Jun 22, 4:39 PM CDTSpecial Weather StatementHUNColbert36 min
Jun 22, 4:55 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone35 min
Jun 22, 5:14 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence31 min
Jun 22, 5:18 PM CDTSpecial Weather StatementHUNJackson27 min
Jun 22, 5:26 PM CDTSpecial Weather StatementHUNLawrence49 min
Jun 22, 5:34 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan26 min
Jun 22, 5:37 PM CDTSpecial Weather StatementHUNMadison23 min
Jun 22, 6:06 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan24 min
Jun 22, 6:12 PM CDTSpecial Weather StatementHUNJackson, Madison48 min
Jun 22, 6:31 PM CDTSevere Thunderstorm WarningHUNMorgan29 min
Jun 22, 6:40 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan35 min

Nearby

Tornado Warnings in Tennessee, 2018Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.